New Jersey, 2009

Winter Weather in New Jersey, December 31, 2009

December 31, 2009 · NWS PHI · 21 events in 21 counties and zones

A weak low pressure system dropped light snow across northern and southwestern New Jersey and a wintry mix across southeast New Jersey during the morning of 31st. Snowfall averaged 1 to 3 inches with ice accretions less than one tenth of an inch.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak low pressure system dropped light snow across northern and southwestern New Jersey and a wintry mix across southeast New Jersey during the morning of 31st. Snowfall averaged 1 to 3 inches with ice accretions less than one tenth of an inch. Precipitation began as a wintry mix across southeast New Jersey and as snow across southwest New Jersey between 4 a.m. and 5 a.m. EST. The snow spread north through the rest of New Jersey by 7 a.m. EST. The wintry mix changed to plain rain around the middle of the morning in southeast New Jersey and continued to fall as light snow elsewhere. All precipitation ended by Noon EST. The precipitation's timing coupled with high traffic volume resulted in numerous accidents. The majority of the reported accidents were in southeastern New Jersey where the frozen precipitation fell primarily as freezing rain.

The most serious accident occurred in Upper Township of Cape May County when a 39-year-old mother and 8-year-old daughter died after she lost control of her vehicle on a curve and collided with a propane truck. In Atlantic County, there were two dozen reported accidents on the Atlantic City Expressway that resulted in five injuries. The tunnel of the Atlantic City Expressway Connector was closed because of an accident. The County Route 152 Bridge between Longport and Somers Point was closed. In Burlington County, the State Police reported about 30 accidents on the Garden State Parkway. In Cumberland County, over three dozen accidents were reported including State Route 47. In Mercer County, 10 accidents were reported in Princeton including an injury when a 36-year-old woman's Sports Utility Vehicle rolled over.

Specific snowfall included 2.4 inches in Wantage (Sussex County), 2.0 inches in Parsippany (Morris County) and Blairstown (Warren County), 1.8 inches in Whitehouse Station (Hunterdon County) and Branchburg (Somerset County), 1.4 inches in Lindenwold (Camden County), 1.3 inches in Florence (Burlington County), 1.2 inches in Metuchen (Middlesex County) and Cream Ridge (Morris County), 1.1 inches in Ewing (Mercer County) and 0.2 inches at the Atlantic City International Airport. Ice accretions were one tenth of an inch or less.

The low pressure system that caused the wintry mix moved northeast from Mobile, Alabama at 7 a.m. EST on the 31st and reached Wilmington, North Carolina at 1 p.m. EST and was southeast of Long Island at 7 p.m. EST that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 31, 3:46 AM EST, 14 minutes earlier.

Area forecast discussion, Dec 31, 3:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
346 AM EST THU DEC 31 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHWARD ALONG THE MIDDLE ATLANTIC COAST
TODAY AND THEN OFF THE NEW ENGLAND COAST TONIGHT. THE LOW WILL
THEN STALL AND STRENGTHEN IN PLACE TONIGHT THROUGH THE WEEKEND.
ARCTIC HIGH PRESSURE WILL MOVE SLOWLY ACROSS THE PLAINS AND GREAT
LAKES REGION THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE WEAK LOW PRESSURE SYSTEM NEAR THE CAROLINAS WILL MOVE FAIRLY
QUICKLY UP THE COAST TODAY AND EAST OF OUR AREA TONIGHT. THE NAM
AND GFS ARE SIMILAR WITH THE FEATURE AND THE QPF FIELDS ARE NOT
TREMENDOUSLY DIFFERENT. THE COLD AIR ACROSS THE AREA THIS MORNING
WILL FAVOR SNOW OVER THE AREA WITH WARMER AIR ARRIVING LATER.
SOUTHERN AND EASTERN AREAS WILL HAVE MORE QPF...BUT OVERALL WARMER
TEMPS. NORTH AND WESTERN AREAS LESS QPF BUT COLD ENOUGH FOR ALL
SNOW. CONSIDERING THE HPC FCST...A LOW END ADVISORY FOR SNOW AND
MAYBE SOME SLEET WAS DECIDED FOR THE AREAS ALONG THE I-95 AND
AREAS NORTH. 2 TO 4 INCHES OF SNOW WITH SOME SLEET LOOKS TO BE THE
MAIN THREAT. CONSIDERING THE TRAVEL/HOLIDAY UPCOMING...THE EVENT
COULD HAVE SOME MODEST IMPACTS THIS MORNING. THE ACCUMULATING SNOW
SHOULD CONFINE ITSELF TO THE 1ST PERIOD. THE SRN POCONOS ARE TOO
FAR AWAY FROM THE BEST QPF...SO THEY WERE NOT INCLUDED IN THE
ADVISORY.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
GFS AND NAM BOTH SHOW ANOTHER AREA OF LIGHT PRECIP ACROSS THE AREA
TONIGHT. THIS IS ASSOCIATED WITH A WEAK VORT MAX AND SOME THROW-BACK
MOISTURE FROM THE LOW OFF THE COAST. POPS PRESENTLY ARE IN THE CHC
RANGE WITH THE NAM/GFS DIFFERING ON WHICH AREAS WILL BE AFFECTED.
THE NAM PUTS MORE PRECIP NORTH WHILE THE GFS FAVORS SRN NJ AND THE
DELMARVA. OVERALL QPF WILL BE LIGHT.

BLUSTERY...COLD AND WINDY WEATHER RETURN TO THE REGION FOR THE
BALANCE OF THE SHORT TERM. THE LOW OFF THE COAST STRENGTHENS AND
STALLS...WHILE ARCTIC HIGH PRESSURE MOVES IN TO THE PLAINS STATES.
THE PRESSURE GRADIENT FAVORS COLD NORTHWEST WINDS ACROSS OUR
REGION. THE ONLY PRECIP SHOULD BE OVER THE SRN POCONOS WHERE SOME
TOPO/GREAT LAKES EFFECT SNOW SHOWERS MAY VISIT OCCASIONALLY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM IS DOMINATED BY A VORTEX LOCKED OVER THE NORTHEASTERN
U.S. AND SOUTHEASTERN CANADA. FOR THE TIME BEING, THE PATTERN
WOULD SUGGEST MORE A CHANCE OF SNOW SHOWER ACTIVITY OVER THE
NORTHWESTERN PART OF OUR FORECAST AREA THAN AN AREA WIDE
VULNERABILITY TO A SYNOPTIC SCALE SNOW EVENT. AREAS FURTHER
NORTHWEST MAY BE DEALING WITH ANNOYINGLY PERSISTENT LAKE EFFECT
SNOWS.

IT DOES APPEAR THAT IT WILL BE WINDY AND COLD DURING THIS PERIOD,
AND ANY SIGNIFICANT CHANGE IN MODEL HANDLING OF SURFACE FEATURES
COULD RESULT IN SOMETHING MORE SIGNIFICANT THAN WE ARE FORECASTING
PRESENTLY. CERTAINLY, WE WILL BE IN A PERIOD WITH A NEGATIVE NAO.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MID CLOUDS HAVE SPREAD NEWD ACROSS THE REGION AHEAD OF THE APCHG
SHRTWV TROF...WITH CIGS AROUND OVC100. PRECIP IS ALSO SPREADING
NEWD AND SHOULD REACH VCNTY PHL AROUND 12Z IN THE FORM OF SNOW.
ATTM PRECIP IS EXPECTED TO BE MAINLY SNOW EXCEPT AT
MIV/ACY...ALTHOUGH THERE IS DISAGREEMENT IN THE MODELS AS TO THE
PREDOMINANT P-TYPE.

CIGS/VSBYS SHOULD DROP RATHER SHARPLY TO IFR CONDS BY MID MORNING AS
PRECIP INCREASES AND CONTS THROUGH THE MORNING. FOR PHL AND VCNTY...
PRECIP MAY CHANGE TO RAIN OR SLEET FOR A COUPLE OF HOURS AROUND MID
DAY BEFORE ENDING EARLY THIS AFTERNOON. WINDS WILL REMAIN LIGHT THIS
AFTN WITH PLENTY OF LOW-LVL MOISTURE SO CIGS WILL LIKELY STAY IN THE
IFR RANGE..BUT WITH VSBYS IMPROVING SMWHT TO MVFR. GENLY POOR FLYING
WX WILL PERSIST INTO THE EVENING.

.OUTLOOK...
INCREASING NW WINDS ON FRIDAY SHOULD RESULT IN CIGS/VSBYS IMPROVING
TO VFR BY THE AFTERNOON. GENLY VFR CONDS ARE EXPECTED OVER THE
WEEKEND...HWVR THE NW WINDS MAY GUST TO 30 KT OR HIGHER AT TIMES ON
SAT OR SUN.

&&

.MARINE...
AS OF EARLY THIS MORNING WINDS ARE SW 10-15KT OVER THE FORECAST
WATERS WITH SEAS 2 TO 3 FT. AN AREA OF RAIN...POSSIBLY MIXED WITH
SNOW OR SLEET AT THE BEGINNING...WILL SPREAD NEWD ACROSS THE AREA
THIS MORNING WITH ASSOCD LIMITATION TO VSBY. WINDS SHOULD BACK AROUND
TO THE NE THIS AFTN AHEAD OF A RELATIVELY WEAK LOW PRES MOVING UP
THE COAST THIS EVENING. SEAS MAY PICK UP TO 4 FT OR SO BUT CONDS
SHOULD REMAIN BELOW SCA CRIT.

RELATIVELY LIGHT NW WINDS AND SEAS SHOULD PREVAIL FOR FRI. HWVR BY
FRI EVE LOW PRES BEGINS TO DEEPEN RAPIDLY OFFSHORE RESULTING IN
STRONGER NW WINDS. SCA CONDS SHOULD DEVELOP FRI EVE OVER THE COASTAL
WATERS AND DELAWARE BAY. GALES ARE LIKELY FOR SAT OR SAT NIGHT INTO
SUNDAY AS THE OFFSHORE LOW BECOMES VERY INTENSE INVOF NOVA SCOTIA.
SEAS WILL ALSO INCREASE WITH HIGHER WAVES OVER THE LOWER DEL BAY AND
WELL OFFSHORE IN THE COASTAL WATERS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR PAZ060>062-067>071.
NJ...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR NJZ001-007>010-012-013-015>019.
DE...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR DEZ001.
MD...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR MDZ008-012.
MARINE...NONE.

&&

SYNOPSIS...OHARA
NEAR TERM...OHARA
SHORT TERM...OHARA
LONG TERM...DELISI
AVIATION...AMC
MARINE...AMC
Hazardous weather outlook, Dec 31, 3:23 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
323 AM EST THU DEC 31 2009

DEZ001-MDZ008-012-NJZ001-007>010-012-013-015>019-PAZ060>062-067>071-
010830-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
323 AM EST THU DEC 31 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A QUICK MOVING LOW PRESSURE SYSTEM WILL CROSS TO THE EAST OF OUR
AREA TODAY AND TONIGHT. LIGHT SNOW WILL MOVE ACROSS MOST AREAS
AND ACCUMULATE 2 TO 4 INCHES BEFORE ENDING. THE SNOW WILL CHANGE
TO RAIN OVER SOUTHERN NJ AND THE DELMARVA REGION BY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW TOTALS TO THE NATIONAL
WEATHER SERVICE.

DEZ002>004-MDZ015-019-020-NJZ014-020>027-PAZ054-055-010830-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-
323 AM EST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW
JERSEY AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-010830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
323 AM EST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter weather. Local standard time, as filed.

Winter Weather, Cumberland

When
December 31, 4:00 AM EST to 10:00 AM EST
Where
Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Weather, Eastern Cape May

When
December 31, 4:30 AM EST to 8:30 AM EST
Where
Eastern Cape May forecast zone
Reported by
Trained Spotter
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Western Cape May

When
December 31, 4:30 AM EST to 8:30 AM EST
Where
Western Cape May forecast zone
Deaths
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Western Atlantic

When
December 31, 5:00 AM EST to 9:00 AM EST
Where
Western Atlantic forecast zone
Injuries
0 direct, 5 indirect
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Eastern Atlantic

When
December 31, 5:00 AM EST to 8:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Salem

When
December 31, 5:00 AM EST to 10:00 AM EST
Where
Salem forecast zone
Reported by
Trained Spotter
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
December 31, 5:30 AM EST to 10:30 AM EST
Where
Gloucester forecast zone
Reported by
Trained Spotter
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Camden

When
December 31, 5:30 AM EST to 10:30 AM EST
Where
Camden forecast zone
Reported by
Trained Spotter
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
December 31, 5:30 AM EST to 10:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Southeastern Burlington

When
December 31, 5:30 AM EST to 9:30 AM EST
Where
Southeastern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
December 31, 5:30 AM EST to 9:30 AM EST
Where
Western Ocean forecast zone
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ocean

When
December 31, 5:30 AM EST to 9:30 AM EST
Where
Eastern Ocean forecast zone
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
December 31, 6:00 AM EST to 10:00 AM EST
Where
Mercer forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
December 31, 6:00 AM EST to 10:00 AM EST
Where
Western Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Eastern Monmouth

When
December 31, 6:00 AM EST to 10:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
December 31, 6:30 AM EST to 10:30 AM EST
Where
Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
December 31, 7:00 AM EST to 11:00 AM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
December 31, 7:00 AM EST to 11:00 AM EST
Where
Hunterdon forecast zone
Reported by
Trained Spotter
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 31, 7:00 AM EST to 11:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
December 31, 7:00 AM EST to 11:00 AM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Sussex

When
December 31, 7:00 AM EST to 11:30 AM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Western Cape May2009-12-3139FemaleVehicle/Towed TrailerIndirect
Winter Weather, Western Cape May2009-12-318FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 205759, 205755, 205756, 205757, 205758, 205760, 205761, 205762, 205763, 205764, 205765, 205766, 205771, 205772, 205773, 205774, 205776, 205777, 205778, 205779, 205780.